August 20, 2017

Last Chance to Ask Dr. Natale Atrial Fibrillation Questions

Last call — ask Dr. Andrea Natale your atrial fibrillation questions at the Journal of Atrial FibrillationLearn more here…

UPDATED 8-17-2008: “Ask Dr. Natale” is now closed, but you may now ask questions of Salwa Beheiry, who works very closely with Dr. Natale. Click on the link above to learn more and to go to the site where you can ask Salwa your questions.

Comments

  1. I had a catheter ablation for afib back on December 15 th 2010. I felt great and went back on March 3rd and everything seemed good , was taken off coumadin and flecainide at that point , remaining on diltiazem for the next three months. That night Match 3rd I went to a concert and celebrated with 6 gin/tonics and woke up at 3am with afib..Unbelievable!..just when I thought I was out of the woods. I took 100 mg flecainide and lots of wAter and it resolved in two hours. Since then no problems till two nights ago..went Fishing up in upstate NY and had maybe six drinks the night before and then on two hours sleep walked four miles in the backwoods , came back to the hotel and went into afib…took 200 mg of flec. With lots of water And again it resolved in two hours..does anyone out there have any thoughts beyond the obvious..don’t drink ! . Should I have another ablation

    Ebtrated

  2. anant patel says:

    I am having afib got cardio version twice I olso have cardio mayopathy.
    I am on 326mg aspirin, toprol xl 100mg & cumadine
    is there anything can be done to improve my condition
    I get tried & notnmuch energy
    Anant Patel

  3. last year i had an episode of atrial f and was told i should go on coumadin….about 4 years ago i had an abalation from dr. natale for taxicardia which was successful but he noticed i also had atrial during the procedure and i should take an 320 aspirin daily which i have. i have not had an episode of atrial since that last time over a year ago. what should i do?

  4. Paul,

    I’m so sorry for what you have been through.

    Since the questions for the doctors are being received over at the Journal of Atrial Fibrillation, I’ve asked them to please post your question there.

    However, since it will be a few weeks before the questions are answered by the doctors and I think you need answers sooner, here are some thoughts (please keep in mind that I’m not a doctor and can’t make medical recommendations).

    Having had bleeding problems with warfarin and having already had a stroke, I’d think that you are at risk for more problems. The typical next step for afib would probably be a catheter ablation. However, that still leaves the left atrial appendage in place, and it’s the source of most afib-related clots.

    The next step after catheter ablation is usually the mini-maze or maze surgery. Both remove or close the left atrial appendage, so even if they don’t completely eliminate all afib, they would be likely to significantly reduce your risk of stroke. Typically patients come off of Coumadin or warfarin 3-6 months after the surgery. (For me it was 3 months after surgery – the best Christmas present!)

    You can learn lots more about the catheter ablation and surgery options here:
    http://www.stopafib.org/cured.cfm
    You’ll find pages and pages of info about these options and what to expect.

    I’m concerned about your bleeding from warfarin, and your risk of more strokes, so I personally think that the sooner you can check into surgery, the better. You can check out our Afib Services Locator at http://www.stopafib.org/find.cfm to find surgeons near you, or contact me privately for more info.

    Good luck.

    Mellanie

  5. paul mcdonagh says:

    My name is Paul. I am 72 years old, and was diagnosed with atrium fibrillation in 2007. The doctors put me on warfarin to thin the blood and help reduce the risk of getting a stroke. Trouble was however that I had been treated the previous year for prostate cancer and while I got the all clear in relation to the cancer the procedure used gave rise to radiation proctitus causing severe bleeding for a number of months. All was well enough again until I was put on the warfarin last year and the bleeding recommenced. The doctors took me off the warfarin temporarily in June and a short time later I suffered from a minor stroke (fortunately no serious damage). I was put back on the warfarin immediately and the bleeding started big time again. Problem is I am now told that I must stay on the warfarin if I am to avoid another and possibly more serious stroke. This seems to be presenting the medics with a very real dilemma because the warfarin is clearly aggravating the earlier bowel damage caused by the radiation and they simply have no answers except to give me blood transfusions should the need arise. I am constantly losing blood which leaves me feeling weak and debilitated with little or no appetite for food.
    Needless to say I am desperately looking for some kind of remedy to my present predicament and wonder if there are other prople out there who have gone through similar experiences and who may be able to point me in a particular direction. Goes without saying I would be most grateful for any helpful advice on a possible way forward be it through conventional or alternative medecine. Thanks. Paul

  6. Kathy,

    I’m sorry your husband had an episode of afib. Was his getting the pacemaker due to the low heart rate?

    While not everyone has additional afib episodes, most people do, unless it was strictly related to surgery. Sometimes it takes months or years, but afib often comes back.

    As for the Coumadin, that usually depends on his risk factors, and is something for him to discuss with his doctor.

    Good luck.

    Mellanie

  7. Kathy Flaherty says:

    Two weeks ago my husband had an EKG at a normal visit and was told he had AF. He was put on Coumidan. Last week at the next visit, the EKG showed he was out of AF but had a very low heart rate. He received a pacemaker and is still on Coumidan. Do people who have an AF episode always have another one? Will he have to stay on Coumidan the rest of his life?

    Thank you.

Comment